Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What to do about my meds!
Dec 31, 2004

Hello. I'm not very happy with my current medication combo. I'm a 22 year old gay male and HIV infected. I've been on many of the medications and off due to side effects... My current regimen is Reyataz, Epivir, & Zerit. Previous to that I was on Sustiva, Epivir, Zerit, & Viread. I already suffer from depression & my sypmtoms severely worsened while on Sustiva & I was confused all the time & so depressed I felt it was abnormal... I was also taking an antidepressent at the time. That combo appeared to be working well for me though. I was undetectable twice with it and my CD4 went up to 510. I've been on the new regimen now for more than two months and I dont like how I've been feeling. I've been sweating a lot at night again and my Viral Load went to 69 last checked and CD4 was 480. Also, I had a very rough year. I was VERY VERY SICK & had ALL the side effects of meds imagined. I have taken Kaletra, Norvir, Lexiva, Combivir, Viread, Epivir, Zerit, & Reyataz... not all at the same time obviously. Kaletra made me diabetic and my legs turned into sticks and totally wasted... and was awful on my bowels. I also have CROHN'S DISEASE (which has actually become suppressed since my HIV infection). After Norvir I had signs of lypodistrophy... my belly became huge (wasn't clear whether it was a hernia or lypodistrophy.. no one had answers).. but I did definitely have the buffallo hump fat on the back of my neck, and I had a double chin so bad you couldn't see my PROMINENT adams apple on my throat. I didn't look like myself. After switching off the Protease Inhibitors and onto Sustiva I finally look like myself again (mostly..except fot the Diastasis Recti I now have because of my belly being so swelled at one point.. I looked like I was 8 months pregnant). I told myself I didn't want to take a Protease Inhibitor ever again. I also had other side effects... I had patches of hair loss on my legs and was losing hair on my head! All of that has come back now. I've also taken Serostim. Now that I'm not diabetic anymore, I really don't want to be taking a PI that may in fact cause me to be diabetic in the future... I never want that to happen again and if it can be avoided I think it would be smart to switch to something else I'm more comfortable with taking. I don't want to see those weird lypodistrophy body changes associated with PI's also... I know that its less common with Reyataz,, but so far it seems that Ive had every side effect from every med! My next question is this... what about switching to a combo pill with Ziagen? Im very scared of the side effects that I read about with skin reactions and possibility of death... But I def. need something new. I want an easy regimen... I have trouble taking my pills at the same time every day also. BUT... Ive also heard that its not clear whether Epivir is linked to deminirilization of bone... and I already have osteoperosis... I suffered from compression fractures in April and was in a wheel chair for four months. In the new combo with Epivir... is the dose 150mg or is it 300mg. at one time? I would imagine that IF there is a link bw bone problems and epivir that it would be worse to take 300mg at once than 150mg like Im taking now. ALSO, is it bad to be on a med, taken off, and put back on again sometime lateR? Reyataz I was in the beginning of the year and we switched off. Now I want to switch off again... But what about switching to the other meds I switch to instead? ive been on a lot of the meds already... does that make u resistent to them? Thanks for your time... Im quite frustrated.

Response from Dr. Lee

You certainly have good reason for frustration with all you've been through. The trade-off with the medicines is longer life. Clearly, you are the only one who can really determine if the cost (side-effects) is worth it to you.

You have a few specific questions:

I don't know why you switched off the Sustiva to the Reyataz. If you switched for side effect problems, you'll need to weigh which effects you have more comfort.

If you are considering Ziagen, remember that the serious rash and other side effects only occur to a relatively few people and if you stop the medicine (after conferring with your doc) the side effects generally resolve. It is important to have close follow-up if you choose this medicine, but I would not let concern about the possible side effects keep you from trying a medicine that otherwise may be a good choice.

Your other questions related to the development of resistance and whether you can swap medicines and go back to them. You can swap and go back on the medicine if your virus has not developed resistance to that medicine.

Best bet? Talk to your doctor in detail about your concerns and questions. Docs will usually work with you on these issues, although we are not magic and cannot prevent all the side effects. Sometimes there are medicines that can be used to counter the worst of the side effects.

Be well.



Previous
NNTRI's and NTRI's to NTRI's and PI's
Next
Delaying Sustiva for Time Zone

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement